The convergence of the empirical distribution of canonical correlation coefficients

Yanrong Yang (Nanyang Technological University)
Guangming Pan (Nanyang Technological University)


Suppose that $\{X_{jk}, j=1,\cdots,p_1; k=1,\cdots,n\}$ are independent and identically distributed (i.i.d) real random variables with $EX_{11}=0$ and $EX_{11}^{2}=1$, and that $\{Y_{jk}, j=1,\cdots,p_2; k=1,\cdots,n\}$ are i.i.d real random variables with $EY_{11}=0$ and $EY_{11}^{2}=1$, and that $\{X_{jk}, j=1,\cdots,p_1; k=1,\cdots,n\}$ are independent of $\{Y_{jk}, j=1,\cdots,p_2; k=1,\cdots,n\}$. This paper investigates the canonical correlation coefficients $r_1 \geq r_2 \geq \cdots \geq r_{p_1}$, whose squares $\lambda_1=r_1^2, \lambda_2=r_2^2, \cdots, \lambda_{p_1}=r_{p_1}^2$ are the eigenvalues of the matrix
y_k=(Y_{1k},\cdots,Y_{p_2k})^{T},\ k=1,\cdots,n.

When $p_1\rightarrow \infty$, $p_2\rightarrow \infty$ and $n\rightarrow \infty$ with $\frac{p_1}{n}\rightarrow c_1$, $\frac{p_2}{n}\rightarrow c_2$, $c_1, c_2\in (0,1)$, it is proved that the empirical distribution of $r_1, r_2, \cdots, r_{p_1}$ converges, with probability one, to a fixed distribution under the finite second moment condition.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-13

Publication Date: August 18, 2012

DOI: 10.1214/EJP.v17-2239


  • Anderson, T. W. An introduction to multivariate statistical analysis. Second edition. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1984. xviii+675 pp. ISBN: 0-471-88987-3 MR0771294
  • Bai, Z. D.; Silverstein, Jack W. CLT for linear spectral statistics of large-dimensional sample covariance matrices. Ann. Probab. 32 (2004), no. 1A, 553--605. MR2040792
  • Z.D. Bai, J.W. Silverstein, Spectral analysis of large dimensional random matrices, phSpringer, 2nd edition(2009).
  • Hoeffding, Wassily. Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 1963 13--30. MR0144363
  • Burkholder, D. L. Distribution function inequalities for martingales. Ann. Probability 1 (1973), 19--42. MR0365692
  • Chatterjee, Sourav. A generalization of the Lindeberg principle. Ann. Probab. 34 (2006), no. 6, 2061--2076. MR2294976
  • Fan, Jianqing; Lv, Jinchi. A selective overview of variable selection in high dimensional feature space. Statist. Sinica 20 (2010), no. 1, 101--148. MR2640659
  • Johnstone, Iain M. Multivariate analysis and Jacobi ensembles: largest eigenvalue, Tracy-Widom limits and rates of convergence. Ann. Statist. 36 (2008), no. 6, 2638--2716. MR2485010
  • Jonsson, Dag. Some limit theorems for the eigenvalues of a sample covariance matrix. J. Multivariate Anal. 12 (1982), no. 1, 1--38. MR0650926
  • Mardia, Kantilal Varichand; Kent, John T.; Bibby, John M. Multivariate analysis. Probability and Mathematical Statistics: A Series of Monographs and Textbooks. Academic Press [Harcourt Brace Jovanovich, Publishers], London-New York-Toronto, Ont., 1979. xv+521 pp. ISBN: 0-12-471250-9 MR0560319
  • Lindeberg, J. W. Eine neue Herleitung des Exponentialgesetzes in der Wahrscheinlichkeitsrechnung. (German) Math. Z. 15 (1922), no. 1, 211--225. MR1544569
  • V.A. Marcenko, L.A. Pastur, Distribution of eigenvalues for some sets of random matrices, ph Math. USSR-Sb., 1(4)(1967)457-483.
  • Pan, Guangming. Strong convergence of the empirical distribution of eigenvalues of sample covariance matrices with a perturbation matrix. J. Multivariate Anal. 101 (2010), no. 6, 1330--1338. MR2609495
  • Wachter, Kenneth W. The limiting empirical measure of multiple discriminant ratios. Ann. Statist. 8 (1980), no. 5, 937--957. MR0585695
  • Yin, Y. Q. Limiting spectral distribution for a class of random matrices. J. Multivariate Anal. 20 (1986), no. 1, 50--68. MR0862241

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.